Winter Storm, Madison
- When
- April 26, 5:00 PM MST to April 29, 7:00 AM MST
- Where
- Madison forecast zone
- Reported by
- SNOTEL
Ten inches of snow fell at Cameron 15SSW (Clover Meadow SNOTEL site). Elevation 8600 feet.
Late winter storm dropped up to 20 inches of snow across North Central Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Late winter storm dropped up to 20 inches of snow across North Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 26, 4:55 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 555 PM MDT THU APR 26 2012 UPDATED AVIATION SECTION .DISCUSSION... TODAY THROUGH SATURDAY EVENING...FORECAST STILL ON TRACK FOR PAIR OF VERY MOIST PACIFIC WEATHER SYSTEMS TO BRING WIDESPREAD AND LONG DURATION PRECIPITATION ALONG WITH MUCH COOLER TEMPERATURES OVER OUR REGION THROUGH THE ENTIRE SHORT-TERM FORECAST AREA. CURRENT SATELLITE IMAGERY SHOWS THE SLIGHTLY WEAKER SYSTEM NOW IN ARIZONA AND BEGINNING TO LIFT NORTHEASTWARD. MEANWHILE...THE MUCH DEEPER UPPER LEVEL TROF IS CLOSING IN ON THE WA/OR COAST AND IS EXPECTED TO MOVE INLAND TONIGHT. ASSOCIATED MOISTURE PLUME WITH THESE SYSTEM COVERS A BROAD AREA OF THE GREAT BASIN AND NRN ROCKIES WITH ADDITIONAL MOISTURE EXPECTED TO ACCOMPANY THE STRONGER TROF. AS OF 230 PM LEADING EDGE OF THE MOISTURE IS LOCATED IN OVER OUR FORECAST AREA WHERE IT HAS BEGUN TO MIX WITH LIFT AND INSTABILITY TO GENERATE ISOLATED SHOWERS AND A FEW THUNDERSTORMS OVER SOUTHWEST AND CENTRAL MT. EXPECT THIS ACTIVITY TO BROADEN IN COVERAGE THIS AFTN/EVE BUT INSTABILITY WILL WEAKEN AFTER SUNSET SO SHOWERS WILL CONTINUE BUT THUNDERSTORMS SHOULD DISSIPATE. BEST NEWS IN THE OUTLOOK IS THAT PRIMARY SHORT-TERM FORECAST MODELS ARE IN MUCH BETTER AGREEMENT ON CONDITIONS FOR TOMORROW AND SATURDAY...CERTAINLY BETTER THAN THE GLARING DIFFERENCES SEEN THE PAST FEW DAYS. THE TWO WEATHER SYSTEMS WILL CONTINUE TO TRACK TOWARD EACH OTHER AND EVENTUALLY MERGE OVER NORTHERN WYOMING LATE FRI...THEN GRADUALLY LIFT INTO FAR SOUTHEAST MT ON SAT. AS IT DOES SO...ADDITIONAL MOISTURE WILL BE PULLED FROM THE DAKOTAS OVER THE NRN FLANK OF THE CLOSED LOW PRESSURE AREA...KEEPING A NEAR CONTINUOUS PERIOD OF RAIN...RAIN/SNOW MIX...AND SNOW GOING THROUGH SATURDAY. MODELS STILL SHOW SOME SLIGHT VARIATIONS IN TOTAL PRECIPITATION AND AMOUNTS BUT GENERALLY EXPECT ONE-HALF TO THREE-QUARTERS OF AN INCH OVER MUCH OF THE REGION. SNOW WILL DEVELOP OVER THE SOUTHWEST MTNS TONIGHT AND GRADUALLY SPREAD INTO THE HIGHER ELEVATIONS OF CENTRAL MT FRI PM-SAT AM. SNOW LEVELS WILL GRADUALLY DROP THROUGH SATURDAY SO A FEW INCHES OF WET SLUSH ARE POSSIBLE AT ELEVATIONS AROUND 3000 FT WITH SIGNIFICANTLY HIGHER SNOW AMOUNTS FOR THE CENTRAL MTN RANGES. THUS CURRENT WINTER WEATHER WATCH FOR ALL BUT OUR NORTHEAST ZONES REMAINS IN EFFECT AND BEGINS AT MIDNIGHT TONIGHT. GIVEN THE EXPECTED PRECIP AMOUNTS...RIVERS AND STREAMS WILL CONTINUE TO RISE. A FEW CREEKS IN GLACIER COUNTY ARE ALREADY NEAR BANKFULL...SO HAVE ISSUED A SMALL STREAM FLOOD ADVISORY THERE. FURTHER DETAILS ARE IN THE HYDROLOGY SECTION BELOW. WARANAUSKAS SATURDAY NIGHT THROUGH THURSDAY...MODERATE AGREEMENT IN MODEL GUIDANCE REGARDING THE TIMING AND LOCATION OF THE UPPER LEVEL LOW AS IT MOVES OUT OF THE REGION. CURRENT FORECAST FAVORS THE GFS SOLUTION AND KEEPS RESIDUAL MOISTURE AROUND AS THE GFS IS SLOWER TO PUSH THE SYSTEM NORTHEASTWARD. PRECIPITATION SHOULD BE LIGHT AND REMAIN AS RAIN...POSSIBLY A RAIN SNOW MIX...IN THE LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS. A MORE ZONAL FLOW DEVELOPS EARLY NEXT WEEK AND WILL PERSIST THROUGH WEDNESDAY. A SHORTWAVE WILL MOVE OVER THE AREA MONDAY EVENING BRINGING A CHANCE OF PACIFIC MOISTURE...MAINLY TO THE ROCKY MOUNTAIN FRONT AND SW MONTANA...AND THEN AGAIN ON TUESDAY EVENING AFFECTING THE SAME AREAS. BY WEDNESDAY AFTERNOON EXPECT CLEARING AND THE FLOW TO BECOME MORE SOUTHWESTERLY. TEMPERATURES WILL START OFF A LITTLE COOL ON SUNDAY AND APPROACH SEASONAL AVERAGES THE REMAINDER OF THE PERIOD. MERCER && .AVIATION... UPDATED 2355Z. A TROUGH OF LOW PRESSURE AND COLD FRONT WILL BRING ACTIVE WEATHER TO THE AREA THROUGH THE TAF PERIOD. AN UNSTABLE AIRMASS OVER THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH GUSTY WINDS...THROUGH THE EARLY EVENING HOURS. A COLD FRONT WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS AND WIND SHIFT THROUGH THE AREA FROM WEST TO EAST...AFFECTING KHLN...KCTB...AND KGTF AFTER 01Z AND KBZN... KLWT...AND KHVR CLOSER TO 06Z. WESTERLY WINDS WILL INCREASE ACROSS THE AREA OVERNIGHT AND INTO FRIDAY ALONG WITH AREAS OF PRECIPITATION AND LOWER CEILINGS...RESULTING IN MVFR CONDITIONS AND MOUNTAIN OBSCURATION. LANGLIEB && .HYDROLOGY... A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR GLACIER COUNTY...AS THE TWO MEDICINE RIVER IS RUNNING NEAR BANKFULL. ADDITIONALLY...PORTIONS OF CUT BANK CREEK AND BADGER CREEK COULD EXCEED BANKFULL AT TIMES IN LOW LYING AREAS FROM TONIGHT THROUGH SATURDAY...BECAUSE OF THE ADDITIONAL SNOWMELT AND EXPECTED RAINFALL. OTHER AREAS OVER PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA COULD BE ADDED TO THE SMALL STREAM FLOOD ADVISORY OVER THE NEXT FEW DAYS AS THE SPRING MOUNTAIN SNOWPACK RUNOFF CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... GTF 39 50 33 47 / 80 60 70 70 CTB 34 48 31 49 / 90 60 70 70 HLN 36 48 32 49 / 90 50 60 60 BZN 31 46 23 46 / 90 80 60 60 WEY 27 35 18 37 / 90 80 70 60 DLN 30 43 24 46 / 90 70 50 50 HVR 38 51 33 45 / 80 70 80 60 LWT 35 47 30 41 / 90 70 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM MIDNIGHT MDT TONIGHT THROUGH SATURDAY AFTERNOON BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT. SMALL STREAM FLOOD ADVISORY FOR GLACIER COUNTY UNTIL NOON SATURDAY. && SHORT TERM...WARANAUSKAS LONG TERM...ZELZER AVIATION...MERCER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 150 PM MDT THU APR 26 2012 MTZ008>010-012>015-046-048>055-271200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 150 PM MDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION AND SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FRIDAY AND SATURDAY. SNOW IS EXPECTED IN THE MOUNTAINS. LOWER ELEVATIONS WILL SEE MOSTLY RAIN...HOWEVER THERE IS A CHANCE OF SOME SNOW ESPECIALLY FRIDAY NIGHT THROUGH SATURDAY MORNING. A WINTER STORM WATCH IS IN EFFECT FOR FRIDAY AND SATURDAY. WARM TEMPERATURES CONTRIBUTING TO MELTING SNOW IN THE HIGHER ELEVATIONS...COMBINED WITH WIDESPREAD PRECIPITATION...COULD CAUSE MINOR SMALL STREAM FLOODING AT TIMES THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND FLOODING PROBLEMS WOULD GREATLY BE APPRECIATED. MTZ011-044-045-047-271200- HILL-TOOLE-LIBERTY-BLAINE- 150 PM MDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG EASTERLY WINDS ARE POSSIBLE THROUGHOUT THE DAY WITH SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION AND SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FRIDAY AND SATURDAY THROUGH SATURDAY. LOWER ELEVATIONS WILL SEE MOSTLY RAIN...HOWEVER THERE IS A CHANCE OF SOME SNOW ESPECIALLY FRIDAY NIGHT THROUGH SATURDAY MORNING. WARM TEMPERATURES CONTRIBUTING TO MELTING SNOW IN THE HIGHER ELEVATIONS...COMBINED WITH WIDESPREAD PRECIPITATION...COULD CAUSE MINOR SMALL STREAM FLOODING AT TIMES THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND FLOODING PROBLEMS WOULD GREATLY BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 402 PM MDT THU APR 26 2012 MTZ009-044-046-048-049-262245- EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT- 402 PM MDT THU APR 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EXTREME NORTHERN TETON AND CENTRAL TOOLE COUNTIES UNTIL 445 PM MDT... AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CONRAD...MOVING NORTH AT 30 MPH. WIND GUSTS UP TO 50 MPH...OCCASIONAL LIGHTING...AND DIME SIZED HAIL ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CONRAD... LEDGER... SHELBY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4861 11212 4852 11160 4805 11197 4810 11223 TIME...MOT...LOC 2200Z 196DEG 24KT 4817 11206 NL
9 winter storm. Local standard time, as filed.
Ten inches of snow fell at Cameron 15SSW (Clover Meadow SNOTEL site). Elevation 8600 feet.
Twenty Six inches of snow fell at Garneill 12ENE (Crystal Lake SNOTEL). Elevation 6050 feet.
Eight inches of snow fell at West Yellowstone 10S (Black Bear SNOTEL). Elevation 8170 feet.
Twelve inches of snow fell at Neihart 6WSW (Onion Park SNOTEL). Elevation 7411 feet.
Eleven inches of snow fell at Rocky Boy 9SE.
Twelve inches of snow fell at Townsend 12E.
Eight inches of snow fell at LLoyd 6W.
Seven inches of snow fell at Cascade.
Nine inches of snow fell at Rocky Boy 15SSE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376485, 376487, 376491, 376490, 376482, 376488, 376486, 376483, 376484.